Format

Send to

Choose Destination
See comment in PubMed Commons below
Postgrad Med. 1992 Mar;91(4):241-5.

Recognizing acetaminophen hepatotoxicity in chronic alcoholics.

Author information

1
Department of medicine, Indiana University School of Medicine, Indianapolis.

Abstract

Serious hepatotoxicity may develop in chronic alcoholics while they are taking therapeutic doses of acetaminophen. The mechanism of increased susceptibility involves induction of isoenzymes of the cytochrome P-450 system by alcohol and depletion of hepatic glutathione reserves, both of which can result from chronic alcohol ingestion and both of which affect the metabolism of acetaminophen. Chronic alcoholics with acetaminophen hepatotoxicity usually seek help after jaundice and clinical liver disease have already developed. At presentation, the blood acetaminophen level is often low or unmeasurable. Features that should immediately suggest acetaminophen hepatotoxicity in a chronic alcoholic include an aspartate amino-transferase level of more than 1,000 IU/L and, sometimes, a very long prothrombin time. The diagnosis can be distinguished from that of suicidal ingestion or alcoholic hepatitis by means of routine laboratory tests and a carefully taken history.

PMID:
1546013
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center